Custom Search

News

Thursday 01 July 2004

Hypoglycemia after albuterol overdose in a pediatric patient.

By: Ozdemir D, Yilmaz E, Duman M, Unal N, Tuncok Y.

Pediatr Emerg Care 2004 Jul;20(7):464-5

Albuterol overdose can lead to tachycardia, hypotension, tremor, hypokalemia, and hyperglycemia in children. Hypoglycemia had been previously reported in only one child. We describe a 3-year-old boy who ingested high-dose albuterol in this report. On arrival to the emergency department, the child was agitated and had noticeable restlessness, sinus tachycardia, mild hypokalemia (3.2 mEq/L), and hyperglycemia (187 mg/dL). Activated charcoal and intravenous hydration were given, and electrocardiogram monitoring was performed. Sinus tachycardia resolved within 4 to 6 hours. Hypoglycemia (45 mg/dL) was identified 4 hours after admission. The child recovered uneventfully within 24 hours with glucose replacement. This case suggests that hypoglycemia could be a late complication of acute albuterol overdose; thus, the period of observation should be extended in these cases.

Use of this site is subject to the following terms of use